Skip to main content
×
Home
    • Aa
    • Aa
  • Access
  • Cited by 2
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Erdélyi, Tamás and Johnson, William B. 2001. The “Full Müntz Theorem” inL p[0, 1] for 0<p<∞. Journal d'Analyse Mathématique, Vol. 84, Issue. 1, p. 145.


    Erdélyi, Tamás 1993. Remez-type inequalities and their applications. Journal of Computational and Applied Mathematics, Vol. 47, Issue. 2, p. 167.


    ×
  • Proceedings of the Edinburgh Mathematical Society, Volume 36, Issue 3
  • October 1993, pp. 361-374

Lacunary Müntz systems

  • Peter Borwein (a1) and Tamás Erdélyi (a2)
  • DOI: http://dx.doi.org/10.1017/S0013091500018472
  • Published online: 01 January 2009
Abstract

The classical theorem of Müntz and Szász says that the span of

is dense in C[0,1] in the uniform norm if and only if . We prove that, if {λi} is lacunary, we can replace the underlying interval [0,1] by any set of positive measure. The key to the proof is the establishment of a bounded Remez-type inequality for lacunary Müntz systems. Namely if A ⊆ [0,1] and its Lebesgue measure µ(A) is at least ε > 0 then

where c depends only on ε and Λ (not on n and A) and where Λ:=infiλi+1i>1.

    • Send article to Kindle

      To send this article to your Kindle, first ensure coreplatform@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      Lacunary Müntz systems
      Your Kindle email address
      Available formats
      ×
      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your Dropbox account. Find out more about sending content to Dropbox.

      Lacunary Müntz systems
      Available formats
      ×
      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your Google Drive account. Find out more about sending content to Google Drive.

      Lacunary Müntz systems
      Available formats
      ×
Copyright
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

1.P. B. Borwein , Zeros of Chebyshev polynomials in Markov systems, J. Approx. Theory 63 (1990), 5664.

2.P. B. Borwein and E. Saff , On the denseness of weighted incomplete approximations, in A. A. Gonchar and E. B. Saff (Eds.), Progress in Approximation Theory (Springer-Verlag, 1992), 419429.

3.P. B. Borwein , Variations on Müntz's theme, Canad. Math. Bull. 34 (1991), 305310.

5.J. A. Clarkson and P. Erdös , Approximation by polynomials, Duke Math J. 10 (1943), 511.

8.M. Von Golitschek , A short proof of Müntz's theorem, J. Approx. Theory 39 (1983), 394395.

9.I. I. Hirschman Jr., Approximation by non-dense sets of functions, Ann. of Math. 50 (1949), 666675.

12.D. J. Newman , Derivative bounds for Müntz polynomials, J. Approx. Theory 18 (1976), 360362.

15.P. W. Smith , An improvement theorem for Descartes systems, Proc. Amer. Math. Soc. 70 (1978), 2630.

16.T. T. Trent , A Müntz-Szász theorem for C(D), Proc. Amer. Math. Soc. 83 (1981), 296298.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Proceedings of the Edinburgh Mathematical Society
  • ISSN: 0013-0915
  • EISSN: 1464-3839
  • URL: /core/journals/proceedings-of-the-edinburgh-mathematical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×